292016Jul

Drugs and Antidepressants Don’t Mix

Antidepressants mixed with any type of other drug (illegal, other prescription medications, over-the-counter medications, or alcohol) can result in a lethal combination. It is very important to honestly discuss all drug and medication use with your doctor when making treatment decisions.

Illegal/Street Drugs:

The use of illegal drugs isn’t recommended if you’re taking antidepressants because they can cause unpredictable and unpleasant effects and make symptoms of depression or other mental health conditions worse.

Stimulants: Antidepressants and stimulant drugs such as cocaine and methamphetamine carry a risk for potential seizures. When taken together seizure risk may be further increased. Blood pressure may become elevated when amphetamines are combined with antidepressants and certain antidepressants may also increase the concentration of amphetamines in the blood by inhibiting liver enzymes.  

Opioids: Medications with sedating properties, such as antidepressants, can suppress breathing when combined with opioids such as heroin or OxyContin. While sleeping medications, alcohol, and tranquilizers may be known to cause a potential overdose when combined with opioids, this risk is also present with antidepressants.

Marijuana: Antidepressant medications and marijuana have many of the same effects on the body, but mixing the two can make depression symptoms worse. Common side effects of antidepressant medications such as anxiety, panic, confusion, rapid heartbeat, drowsiness, nausea, and dizziness may also be intensified.

Alcohol

Alcohol is a depressant, therefore drinking alcohol can actually make your symptoms worse. Mixing alcohol and antidepressants is dangerous but many people combine the two to relieve symptoms faster. This combination will not only result in intoxication, impaired balance and motor function, and slurred speech, but your heart rate and pulse will further slow and may stop altogether. This combination is frequently seen in both intentional and accidental drug overdoses.

Other antidepressants and prescription medications

You should not take more than one antidepressant medication at a time unless specifically advised by your doctor. Certain combinations of antidepressants cannot only make you physically ill but they can be life-threatening. When prescription pain medications (prescription opioids) are mixed with antidepressants, a possibly fatal reaction called serotonin syndrome may occur with symptoms such as delirium, restlessness, shivering, and diarrhea. This is one of the most fatal prescription drug combinations. When some stimulant medications are combined with antidepressants, they may overstimulate the central nervous system and heart function.

While most doctors and pharmacists are knowledgeable about possible drug interactions it is important to know all the medications you are taking. It is vital to your health and well-being to be totally honest with your doctor regarding any and all drugs (legal and illegal) you are taking as well as your alcohol consumption. Please call Georgia Psychiatric Consultants to talk more!



Leave a Reply